Alert archive / Michigan / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 62, NWS Gaylord, MI

September 19, 1997Arenac County, Gladwin County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Sep 19, 1997, 1:16 PM EDT for Arenac County, Gladwin County, Michigan. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 19, 1997, 1:16 PM EDT (17:16 UTC)
Expired
Sep 19, 1997, 2:15 PM EDT
In force
59 min
Issued by
NWS Gaylord, MI
Area
Whole counties

Counties Arenac County, MI, Gladwin County, MI

The radar

The NCL Michigan radar (KAPX), 112 km from the middle of the area, began a volume at 17:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 5.3 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 1997-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 1997-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1487 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAPN 191716 RRA
SVRAPN
MIC011-051-191815-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
116 PM EDT FRI SEP 19 1997

* SEVERE THUNDERSTORM WARNING FOR
  ARENAC COUNTY - NORTHEASTERN LOWER MICHIGAN
  NORTHEASTERN GLADWIN COUNTY - NORTHEASTERN LOWER MICHIGAN

* UNTIL 215 PM EDT
 
* SOME LOCATIONS AFFECTED
    ALGER       BY 130 PM EDT
    STERLING    BY 140 PM EDT
    STANDISH    BY 145 PM EDT

* AT 110 PM EDT RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES
  NORTHEAST OF HOCKADAY IN NORTHERN GLADWIN COUNTY. MOVEMENT WAS
  TO THE EAST AT 45 MPH.

DAMAGING WINDS...LARGE HAIL...AND FREQUENT CLOUD TO GROUND
LIGHTNING CAN RESULT FROM SEVERE 2THUNDERSTORMS. TAKE COVER IN A
STURDY BUILDING AWAY FROM WINDOWS!

SHOBE2/HURLEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 11:07 AM EDT, 2 hours 9 minutes earlier.

Area forecast discussion, Sep 19, 11:07 AM EDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1105 AM EDT FRI SEP 19 1997

CURRENT SFC PLOTS SHOW CD FNT FROM MACKINAC BRIDGE TO GRB...THEN SW-WRD
TO WI/IA/IL INTERSECTION. KAPX 88D BASE REFL LOOPS SHOW BKN LINE OF
SHOWERS AHEAD OF FNT FROM HARRISVILLE TO MANISTEE...IN AREA WHERE ETA
GRIDDED DATA PROGGED BEST MSTR FLUX CONVERGENCE AT 850 MB. DESPITE SFC
CONVERGENCE ALONG FNT...WOULD CONTINUE TO XPC MOST WDSPRD ACTIVITY TO
ALIGN ALONG 850 THTE/MSTR FLUX CONVERGENCE AXES AHEAD OF SFC FNT.
ACTIVITY TO PICK UP AGAIN IN AREAL COVERAGE LATER THIS AFTN AS DYNAMICAL
SUPPORT INCR WITH DPVA AHEAD OF UPR TROUGH/SHEAR AXES. ELEVATED INSTBY
TO CONTINUE AS WELL UNTIL THE PASSAGE OF THE 850 MB FNT...THUS WILL KEEP
THUNDER MENTION IN FCST (MAINLY SE HALF OF NRN LWR).

TEMP FCST LOOKS ALRIGHT...THO NW LWR/ERN UPR AREAS MAY HAVE ALREADY
SEEN HIGHS FOR THE DAY. MAY HAVE TO WORD STEADY/FALLING TEMPS ACRS
THESE REGIONS.

HURLEY

In the hours before

Special weather statement, Sep 19, 11:54 AM EDT, 1 hour 22 minutes before
YMIZ008-015>036-041-042-192330-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1154 AM EDT FRI SEP 19 1997

...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

SCATTERED THUNDERSTORMS ARE ANTICIPATED ACROSS NORTHERN LOWER MICHIGAN
THIS AFTERNOON. HOWEVER...NONE OF THESE STORMS ARE EXPECTED TO BECOME
SEVERE. AS A RESULT...SPOTTER ACTIVATION IS NOT ANTICIPATED.

A SOUTHWEST TO NORTHEAST ORIENTED COLD FRONT MOVING THROUGH NORTHERN
LOWER MICHIGAN THIS AFTERNOON WILL TRIGGER SCATTERED SHOWERS AND
THUNDERSTORMS BETWEEN NOON AND 3 PM...MAINLY ALONG AND SOUTHEAST OF A
MANISTEE TO ALPENA LINE. SHOWERS AND THUNDERSTORMS WILL THEN MOVE
EAST-SOUTHEAST AT 40 MPH...EXITING THE REGION SOUTH OF M-61 BY 6 PM.

ALTHOUGH NOT EXPECTED TO BECOME SEVERE...THUNDERSTORMS ACROSS NORTHERN
LOWER MICHIGAN TODAY WILL BE CAPABLE OF WIND GUSTS TO 40 MPH ALONG WITH
SMALL HAIL LESS THAN 1/2 INCH IN DIAMETER. KEEP IN MIND HOWEVER THAT ALL
THUNDERSTORMS ARE CAPABLE OF DEADLY CLOUD-TO-GROUND LIGHTNING ALONG
WITH PERIODS OF HEAVY RAINFALL.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL CABLE OR RADIO STATION
FOR THE LATEST WEATHER INFORMATION CONCERNING THE THREAT OF SEVERE
WEATHER IN NORTHERN LOWER MICHIGAN OR EASTERN UPPER MICHIGAN.

HURLEY
Special weather statement, Sep 19, 11:55 AM EDT, 1 hour 21 minutes before
YMIZ008-015>036-041-042-192330-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1154 AM EDT FRI SEP 19 1997

...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

SCATTERED THUNDERSTORMS ARE ANTICIPATED ACROSS NORTHERN LOWER MICHIGAN
THIS AFTERNOON. HOWEVER...NONE OF THESE STORMS ARE EXPECTED TO BECOME
SEVERE. AS A RESULT...SPOTTER ACTIVATION IS NOT ANTICIPATED.

A SOUTHWEST TO NORTHEAST ORIENTED COLD FRONT MOVING THROUGH NORTHERN
LOWER MICHIGAN THIS AFTERNOON WILL TRIGGER SCATTERED SHOWERS AND
THUNDERSTORMS BETWEEN NOON AND 3 PM...MAINLY ALONG AND SOUTHEAST OF A
MANISTEE TO ALPENA LINE. SHOWERS AND THUNDERSTORMS WILL THEN MOVE
EAST-SOUTHEAST AT 40 MPH...EXITING THE REGION SOUTH OF M-61 BY 6 PM.

ALTHOUGH NOT EXPECTED TO BECOME SEVERE...THUNDERSTORMS ACROSS NORTHERN
LOWER MICHIGAN TODAY WILL BE CAPABLE OF WIND GUSTS TO 40 MPH ALONG WITH
SMALL HAIL LESS THAN 1/2 INCH IN DIAMETER. KEEP IN MIND HOWEVER THAT ALL
THUNDERSTORMS ARE CAPABLE OF DEADLY CLOUD-TO-GROUND LIGHTNING ALONG
WITH PERIODS OF HEAVY RAINFALL.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL CABLE OR RA^DIO STATION
FOR THE LATEST WEATHER INFORMATION CONCERNING THE THREAT OF SEVERE
WEATHER IN NORTHERN LOWER MICHIGAN OR EASTERN UPPER MICHIGAN.

HURLEY

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 3:49 AM EDTSevere Thunderstorm WarningAPXCheboygan, Presque Isle61 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.